Weed Related Cannabinoid hyperemesis syndrome (CHS) is a condition that leads to repeated and severe bouts of vomiting. It is rare and only occurs in daily long-term users of marijuana.
Marijuana has several active substances. These include THC and related chemicals. These substances bind to molecules found in the brain. That causes the drug “high” and other effects that users feel.
Your digestive tract also has a number of molecules that bind to THC and related substances. So marijuana also affects the digestive tract. For example, the drug can change the time it takes the stomach to empty. It also affects the esophageal sphincter. That’s the tight band of muscle that opens and closes to let food from the esophagus into the stomach. Long-term marijuana use can change the way the affected molecules respond and lead to the symptoms of CHS.
Marijuana is the most widely used illegal drug in the U.S. Young adults are the most frequent users. A small number of these people develop CHS. It often only happens in people who have regularly used marijuana for several years. Often CHS affects those who use the drug at least once a day.
What causes cannabinoid hyperemesis syndrome?
Marijuana has very complex effects on the body. Experts are still trying to learn exactly how it causes CHS in some people.
In the brain, marijuana often has the opposite effect of CHS. It helps prevent nausea and vomiting. The drug is also good at stopping such symptoms in people having chemotherapy.
But in the digestive tract, marijuana seems to have the opposite effect. It actually makes you more likely to have nausea and vomiting. With the first use of marijuana, the signals from the brain may be more important. That may lead to anti-nausea effects at first. But with repeated use of marijuana, certain receptors in the brain may stop responding to the drug in the same way. That may cause the repeated bouts of vomiting found in people with CHS.
It still isn’t clear why some heavy marijuana users get the syndrome, but others don’t